Methotrexate sodium-associated uv reactivation in a patient with acute lymphoblastic leukemia

Jessica Yankura, Nicole Saddic, Christopher R. Jones, David R. Adams

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

UV reactivation is an uncommon reaction characterized by recurrent inflammation in areas of prior sunburn or UV exposure following the administration of a triggering drug. We report a case of UV reactivation following administration of intravenous methotrexate sodium (MTX) 4 days after prolonged sun exposure in a 9-year-old boy with relapsed acute lymphoblastic leukemia. Our patient's MTX-associated UV reactivation occurred despite the use of sunscreen and without prior sunburn or sun-induced erythema, which suggests that even subclinical sun damage can trigger MTX-associated UV reactivation. Therefore, patients must be strongly encouraged to utilize a 3-pronged approach to sun safety including sun avoidance, sun-protective clothing, and broad-spectrum sunscreen use, especially during the week before MTX therapy.

Original languageEnglish (US)
Pages (from-to)233-236
Number of pages4
JournalCutis
Volume89
Issue number5
StatePublished - May 1 2012

Fingerprint

Solar System
Precursor Cell Lymphoblastic Leukemia-Lymphoma
Methotrexate
Sunburn
Sunscreening Agents
Protective Clothing
Erythema
Intravenous Administration
Inflammation
Safety
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Dermatology

Cite this

Yankura, Jessica ; Saddic, Nicole ; Jones, Christopher R. ; Adams, David R. / Methotrexate sodium-associated uv reactivation in a patient with acute lymphoblastic leukemia. In: Cutis. 2012 ; Vol. 89, No. 5. pp. 233-236.
@article{c69a161490184eff8a2a9bf5ecf46d05,
title = "Methotrexate sodium-associated uv reactivation in a patient with acute lymphoblastic leukemia",
abstract = "UV reactivation is an uncommon reaction characterized by recurrent inflammation in areas of prior sunburn or UV exposure following the administration of a triggering drug. We report a case of UV reactivation following administration of intravenous methotrexate sodium (MTX) 4 days after prolonged sun exposure in a 9-year-old boy with relapsed acute lymphoblastic leukemia. Our patient's MTX-associated UV reactivation occurred despite the use of sunscreen and without prior sunburn or sun-induced erythema, which suggests that even subclinical sun damage can trigger MTX-associated UV reactivation. Therefore, patients must be strongly encouraged to utilize a 3-pronged approach to sun safety including sun avoidance, sun-protective clothing, and broad-spectrum sunscreen use, especially during the week before MTX therapy.",
author = "Jessica Yankura and Nicole Saddic and Jones, {Christopher R.} and Adams, {David R.}",
year = "2012",
month = "5",
day = "1",
language = "English (US)",
volume = "89",
pages = "233--236",
journal = "Cutis",
issn = "0011-4162",
publisher = "Quadrant Healthcom Inc.",
number = "5",

}

Methotrexate sodium-associated uv reactivation in a patient with acute lymphoblastic leukemia. / Yankura, Jessica; Saddic, Nicole; Jones, Christopher R.; Adams, David R.

In: Cutis, Vol. 89, No. 5, 01.05.2012, p. 233-236.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Methotrexate sodium-associated uv reactivation in a patient with acute lymphoblastic leukemia

AU - Yankura, Jessica

AU - Saddic, Nicole

AU - Jones, Christopher R.

AU - Adams, David R.

PY - 2012/5/1

Y1 - 2012/5/1

N2 - UV reactivation is an uncommon reaction characterized by recurrent inflammation in areas of prior sunburn or UV exposure following the administration of a triggering drug. We report a case of UV reactivation following administration of intravenous methotrexate sodium (MTX) 4 days after prolonged sun exposure in a 9-year-old boy with relapsed acute lymphoblastic leukemia. Our patient's MTX-associated UV reactivation occurred despite the use of sunscreen and without prior sunburn or sun-induced erythema, which suggests that even subclinical sun damage can trigger MTX-associated UV reactivation. Therefore, patients must be strongly encouraged to utilize a 3-pronged approach to sun safety including sun avoidance, sun-protective clothing, and broad-spectrum sunscreen use, especially during the week before MTX therapy.

AB - UV reactivation is an uncommon reaction characterized by recurrent inflammation in areas of prior sunburn or UV exposure following the administration of a triggering drug. We report a case of UV reactivation following administration of intravenous methotrexate sodium (MTX) 4 days after prolonged sun exposure in a 9-year-old boy with relapsed acute lymphoblastic leukemia. Our patient's MTX-associated UV reactivation occurred despite the use of sunscreen and without prior sunburn or sun-induced erythema, which suggests that even subclinical sun damage can trigger MTX-associated UV reactivation. Therefore, patients must be strongly encouraged to utilize a 3-pronged approach to sun safety including sun avoidance, sun-protective clothing, and broad-spectrum sunscreen use, especially during the week before MTX therapy.

UR - http://www.scopus.com/inward/record.url?scp=84864108216&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84864108216&partnerID=8YFLogxK

M3 - Article

C2 - 22768437

AN - SCOPUS:84864108216

VL - 89

SP - 233

EP - 236

JO - Cutis

JF - Cutis

SN - 0011-4162

IS - 5

ER -